North Dakota, 2021Tornado and Damaging Winds in North Dakota, October 9, 2021
October 9, 2021 · NWS FGF · 4 events in 1 county or zone
Severe thunderstorm activity produced damaging wind gusts and tornadoes on October 9th across portions of southeastern North Dakota.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorm activity produced damaging wind gusts and tornadoes on October 9th across portions of southeastern North Dakota.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Oct 9, 2:14 PM CST, 3 hours 26 minutes earlier.
Area forecast discussion, Oct 9, 2:14 PM CST, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
314 PM CDT Sat Oct 9 2021
.SHORT TERM...(This afternoon through Sunday night)
Issued at 306 PM CDT Sat Oct 9 2021
Short rage weather impacts include the potential for severe
thunderstorms over southeast ND and west central MN this afternoon
and evening, with widespread rainfall (possibly heavy) over our
entire region.
Strengthening negatively tilted trough is slowly moving into the
western Dakotas, with WV imagery showing increasing
organization/deepening (likely closing off). This closed upper low
should only further deepen as it slowly slides over our CWA through
tonight into Sunday, and east Sunday night. A deformation zone and
dry slot are shown to pivot over our CWA later tonight into Sunday
before the dry slot fills back in with additional
shower/thunderstorm activity Sunday afternoon (activity ending west
to east Sunday night). Abundant moisture advection with anomalous
(90-the percentile) PWATs in the 1.25-1.5" range will result in
efficient rainfall and most locations should receive beneficial
rainfall as clusters of moderate to heavy rainfall track through the
region. 24hr QPF probs from NBM are 80% or higher for 1" across the
RRV through Sunday (10-30% for 3" or higher). Early in the event
this afternoon/evening there is still the potential for convective
training of thunderstorms that could result in excessive rainfall
(mainly ponding/runoff), however outside of more intense rates with
thunderstorms much of the rainfall should fall over a long enough
duration to infiltrate soils (especially considering the ongoing
drought).
Regarding severe thunderstorm potential: Potential exists for
supercells or northern extent of a QLCS/MCS late this afternoon
into the evening along/ahead of frontal zone currently aligned
near Fargo and extending northeast towards Bemidji. There were
some breaks ahead of this which allowed for destabilization, and
SPC objective analysis shows axis of ML CAPE 1000-1500 J/KG just
to our south. As the surface low deepens this afternoon and
evening this warm sector may slide northeast along the frontal
zone, however the timing for more organized/impactful severe
convection in our area is dependent on this front being a bit
slower and surface low a bit faster before activity rapidly
becomes elevated. Deep layer shear/effective helicity are already
high as result of backing along/ahead of this front and 0-3km
shear is already 30-45kt which would support the idea of embedded
QLCS type surges/circulations. There are recent trends favoring
more intense activity saying south as main instability axis
remains slower and activity becomes more elevated, but this
varies run to run. Until the front shifts east we are in the
window will be dependent on the activity first forming and
tracking into our south from SD, so we will be keeping a close eye
on the timing of these surface features in relation to upstream
trends.
.LONG TERM...(Monday through Saturday)
Issued at 306 PM CDT Sat Oct 9 2021
The long term period begins quiet, but develops a wet period that
will extend from Tuesday night into Friday. The greatest impacts
will be Wednesday, with heavy rain being the primary threat. This
will be on top of the current system that could easily bring one to
two inches of rain to the area.
An upper trough will move into the Pacific Northwest/British
Columbia during the day Sunday, and dig into the southwest CONUS on
Monday, with a H500 low developing sometime during the day Monday
and moving into the Four Corners by around noon Tuesday. At this
point, upper level ridging over the Dakotas will keep the northern
tier dry on both Monday and Tuesday. Temperatures behind the current
system will fall into the 40s for highs during the early next week
period.
By Tuesday night, the upper low begins to eject out into the plains
and lift into the vicinity of the Red River Valley Wednesday night,
as it lifts from eastern South Dakota into northern Minnesota. High
pressure over the southeast CONUS will open up the Gulf for a
plethora of moisture advecting up the Mississippi Valley Tuesday
night, wrapping into the low and moving across the CWA primarily on
Wednesday. Latest GEFS probability forecasts give eastern North
Dakota a 30% chance of 2 or more inches of rain, and around 70%
chance of 1 or more inches of rain, from 13/1200Z to 14/1200Z (the
24-hour period including Wednesday and Wednesday night). This will
be a chilly rain, with highs in the 40s, however any chances for
mixed precip will be well to the west of the area.
Some deterministic models have the upper low begin to retrograde
back to the west and into Manitoba on Friday, keeping a chance for
showers along the international border into northwest Minnesota
through early Saturday morning, with Saturday seeing an end of
precipitation, but only before the system pulls down some chilly,
Canadian air. Saturday highs may be in the 30s, with near freezing
temperatures possible across the Devils Lake basin.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1120 PM CDT Fri Oct 8 2021
Other than for a few more hours, the storms and showers should
end across the FA. The main hazard will then become widespread
low clouds and fog, which are already at KDVL/KGFK/KTVF. These are
forecast to also expand into KBJI and KFAR...and they may last
well into Saturday. The next wave of showers and storms will ride
up into the area on Saturday morning, mainly for KDVL/KGFK/KFAR.
Once this next batch reaches the area, it may hold at these 3 TAF
sites for the rest of the TAF period. There are lesser chances it
will reach KTVF and KBJI, so did not mention it there yet.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
SHORT TERM...DJR
LONG TERM...Speicher
AVIATION...DJR
Hazardous weather outlook, Oct 9, 3:31 AM CST, 14 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
431 AM CDT Sat Oct 9 2021
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-100945-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
431 AM CDT Sat Oct 9 2021
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...Today and Tonight
Widespread showers and thunderstorms are likely across the
majority of North Dakota into Minnesota today and tonight. Heavy
rainfall between 1-3 inches with smaller areas seeing 4 or more
inches is expected. This brings the potential for flooding
impacts, particularly within southeast North Dakota into the
southern Red River Valley, including the Fargo-Moorhead metro.
Storms may also be strong to severe within southeast North Dakota,
the southern Red River Valley, west-central Minnesota, and
portions of northwest Minnesota. Strongest storms may be capable
of producing large hail up to golfball sized, wind gusts to 70
mph, and a few tornadoes.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
A strong system is expected to move into the Plains and Upper
Midwest around Wednesday-Thursday. This could bring impacts to the
Dakotas and Minnesota from high winds as well as heavy rainfall.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Tornado, Richland
- When
- October 9, 5:40 PM CST to 5:42 PM CST
- Where
- Richland County, 6.51 mi SSW of Stiles to 6.46 mi SSW of Stiles
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 10 yd
- Reported by
- Trained Spotter
- Coordinates
- 45.980, -97.090
A trained spotter submitted photos and a GIF of a brief tornado via social media. Winds estimated at 70 mph.
Thunderstorm Wind, Richland
- When
- October 9, 5:44 PM CST
- Where
- Richland County, 8.29 mi S of Lidgerwood
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.960, -97.150
A trained storm spotter reported an estimated 70 mph wind gust.
Thunderstorm Wind, Richland
- When
- October 9, 5:54 PM CST
- Where
- Richland County, 5.85 mi SSW of Hankinson
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.990, -96.940
A 62 mph wind gust was reported by a personal weather station in Hankinson.
Thunderstorm Wind, Richland
- When
- October 9, 6:21 PM CST
- Where
- Richland County, 3.16 mi SW of Mooreton
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.240, -96.920
A 70 mph wind gust was measured by the NDAWN station in Mooreton at the 10-meter height.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Puerto Rico, October 9, 20211 death · 2 injured · 1 event
- Flash Flooding and Heavy Rain in North Carolina, October 9, 2021$250,000 · 10 events
- Hail and Damaging Winds in South Dakota, October 9, 2021$65,000 · 1.75 in hail · 8 events
- Tornado and Damaging Winds in Minnesota, October 9, 2021EF1 · 3 events
- Tornadoes and Hail in South Dakota, October 9, 2021EF0 · 13 events
- High Wind in Colorado, October 9, 202194 kt wind · 10 events
- Tornadoes and Damaging Wind in Minnesota, October 9, 2021EF0 · 3 events
- High Wind in Wyoming, October 9, 202153 kt wind · 2 events
- Marine Thunderstorm Winds in Gulf of Mexico, October 9, 20212 events
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, October 9, 20211 event
- Damaging Wind in Florida, October 9, 2021$10,000 · 55 kt wind · 1 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, October 9, 20211 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 990291, 990292, 990293, 990294.